Missouri, 2021

Hail in Missouri, June 22, 2021

June 22, 2021 · NWS DVN · 2 events in 1 county or zone

A few severe thunderstorms developed across eastern Iowa and far northeast Missouri on Tuesday, June 22, leading to several reports of severe hail and some wind damage. This was a day in which the instability was greater in in central Iowa, but the high shear throughout eastern Iowa allowed for these storms to become organized and thrive in an environment with just enough of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few severe thunderstorms developed across eastern Iowa and far northeast Missouri on Tuesday, June 22, leading to several reports of severe hail and some wind damage. This was a day in which the instability was greater in in central Iowa, but the high shear throughout eastern Iowa allowed for these storms to become organized and thrive in an environment with just enough of instability. Storms entered eastern Iowa around 3:00 PM CDT, producing up to golf ball sized hail. A couple of these storms were long-lived, traveling through a few counties before dying. Some damaging wind gusts were also noted in Buchanan County, where large tree limbs were snapped and a power pole was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 5:35 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 22, 5:35 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
635 PM CDT Tue Jun 22 2021

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Tue Jun 22 2021

Canadian high pressure that brought our record cold early this
morning was pushing off to the east. The return flow and
strengthening warm air advection was already triggering a few
thunderstorms in western IA this afternoon. Some showers were also
noted in central IA. This activity will be sliding southeast with
the strong mid/upper level northwest winds.

A warm front was draped across southern SD to western IA with
temperatures well into the 80s south of the front, and in the 70s
to the north and east.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 300 PM CDT Tue Jun 22 2021

Key messages:

1) Increasing showers and thunderstorms especially this evening
and overnight. Marginal risk for severe storms.

2) Warmer and more humid on Wednesday.

Tonight: Strong forcing arrives this evening and overnight as the
dvn cwa gets on the nose of a strengthening LLJ to 40 knots. This
creates low level convergence/lift and with decent warm air
advection and increasing moisture, showers and scattered thunderstorms
should increase. Pops increase to likely as the evening progresses
and into the overnight hours. Initially the airmass will be rather
dry but forecast soundings indicate rapid rise of moisture with
PWAT's increasing to 1.5 inches after midnight. Locally heavy
rainfall is possible.

Severe threat: Forecast soundings indicate these storms will be
elevated northeast of the warm front with moderate to strong deep
layer shear and freezing levels above 10k ft. This suggests the
main risk will be large hail but can't rule out some gusty winds
reaching the surface. Definitely warmer tonight with the
increasing moisture/clouds with lows in the lower 60s.

Wednesday: Warmer and more humid with any lingering showers or
storms pushing east of the cwa in the morning, as the warm front
lifts to our north and east. With the passage of the front, south
winds will be gusting to around 30 mph in the afternoon. Dewpoints
will be pushing into the 60s with high temperatures in the lower
to mid 80s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 300 PM CDT Tue Jun 22 2021

Key messages:

1. Slight Risk for severe storms along and west of the MS River
Thursday and Thursday night.

2. Potentially very wet period early Thursday into Saturday.

3. Despite drought conditions, rising river levels and potential
flooding issues could develop.

Thursday, a cold front will be approaching the area from the
northwest. Thursday night, a surface low in the plains is forecast
to lift northeast along the boundary into Iowa bringing a warm front
into southeast IA and west central IL. Plenty of moisture, near
record for this time of year, will be advecting into the region on
southwest flow ahead of the cold front. This is indicated by several
periods of PWATs of 1.5 to 2+ inches over the local area. The WPC is
indicating widespread 1.5 to 3 inches of rain for the CWA Thursday
into Friday, with the higher amounts in central and southeast Iowa.
There is also a Slight Risk for excessive rainfall for much of the
CWA at this time.  Any storm that develops could be a prolific rain
producer and some areas may see multiple storms; lending to the
possibility of locally higher totals over 3 inches and flash
flooding.  In addition, the SPC has a Slight Risk for areas along
and west of the Mississippi River with a Marginal Risk east. There
is still some uncertainty with how morning convection may affect the
risk later in the day. At this time, the main threats will be large
hail and damaging winds. Details will be fine tuned in future
updates. River interests; such as campers and boaters; will also
want to monitor future forecast updates and plan accordingly as
river levels rise and potential flooding develops late this week and
into the weekend. On the bright side, current river levels are
running low and therefore can take some rainfall.

Saturday night into Monday, a decrease in the activity is expected
as high pressure builds in as the low moves into the Great Lakes and
the cold front moves into central or southern Illinois. Parts of the
NW CWA may see dry conditions late Saturday night into Monday, while
slight or lower chance pops remain for the areas along and east of
the MS River.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 635 PM CDT Tue Jun 22 2021

Showers and storms will be scattered about this evening though
will have potential to become more widespread in coverage later
this evening into the overnight with a strengthening nocturnal
low level jet. MVFR to IFR conditions (mainly due to lower
visibility) are possible in the strongest storms, along with gusty
winds and hail. Outside of the storms, VFR conditions are
anticipated. The precipitation should begin to wane late tonight
into early Wednesday morning with a decreasing low level jet.
Winds by late morning and afternoon on Wednesday will gust to
20-30 kts from the SSW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...14
AVIATION...McClure
Hazardous weather outlook, Jun 22, 12:21 PM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
121 PM CDT Tue Jun 22 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
121 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a Marginal risk for severe
thunderstorms this evening and overnight, across much of the
outlook area. The main risk will be large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday night: There is a Marginal risk for severe storms in
portions of southeast Iowa and northeast Missouri. The main
threats will be damaging winds and large hail.

Thursday: There is a Slight risk for severe thunderstorms mainly
along and west of the Mississippi River. The main threats are
damaging winds and large hail, but there is also a threat for very
heavy rainfall and possible flash flooding.

Friday through Monday: Several rounds of showers and thunderstorms
are expected. However, it is too soon to determine the risk for
severe storms or rain amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and overnight.

Haase

In the hours before

Local storm report, Jun 22, 6:32 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             DOUDS/LEANDO            40.83N 92.08W
06/22/2021  M1.00 INCH       VAN BUREN          IA   EMERGENCY MNGR

            ALSO HIGH WINDS.

&&
Local storm report, Jun 22, 6:41 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 NE LEBANON            40.77N 92.04W
06/22/2021  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            OCCURRING RIGHT NOW. 36 MPH WIND GUST.

&&
Special weather statement, Jun 22, 6:46 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
746 PM CDT Tue Jun 22 2021

ILC071-IAC057-087-111-177-230115-
Henderson-Henry-Des Moines-Van Buren-Lee-
746 PM CDT Tue Jun 22 2021

...GUSTY WINDS WILL AFFECT WEST CENTRAL HENDERSON...SOUTHERN
HENRY...WESTERN DES MOINES...EASTERN VAN BUREN AND NORTHERN LEE
COUNTIES UNTIL 815 PM CDT...

At 744 PM CDT, radar indicated showers and thunderstorms were
located along a line extending from near Stockport to near
Mediapolis. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible with these showers and
thunderstorms.

Locations impacted include...
Burlington, Mount Pleasant, West Burlington, New London, Mediapolis,
West Point, Danville, Donnellson, Bonaparte, Salem, Middletown,
Stockport, Hillsboro, Franklin, St. Paul, Gulf Port, Pilot Grove,
Iowa Army Ammunition Plant, Lowell and Denmark.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4088 9189 4090 9180 4090 9172 4092 9172
      4105 9119 4075 9104 4061 9177 4061 9182
TIME...MOT...LOC 0044Z 320DEG 33KT 4080 9182 4094 9118

McClure
Local storm report, Jun 22, 6:50 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 N BROOKVILLE          41.07N 92.09W
06/22/2021  E0.88 INCH       JEFFERSON          IA   TRAINED SPOTTER

            ALSO ESTIMATED 40-50 MPH WINDS. LASTED 5
            MINUTES.

&&
Local storm report, Jun 22, 6:59 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             LIBERTYVILLE            40.96N 92.05W
06/22/2021  M0.75 INCH       JEFFERSON          IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&
Local storm report, Jun 22, 7:05 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             LIBERTYVILLE            40.95N 92.04W
06/22/2021  E1.00 INCH       JEFFERSON          IA   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL; LASTED FOR 10 TO
            15 MINUTES.

&&

The radar

The Quad Cities radar (KDVN), 153 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clark

When
June 22, 7:08 PM CST
Where
Clark County, 4.22 mi WNW of Anson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -91.840

Hail, Clark

When
June 22, 7:12 PM CST
Where
Clark County, 8.44 mi WNW of Chambersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -91.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957433, 957434.